Please use this identifier to cite or link to this item:
Title: Age-related accumulation of mutations supports a replication-dependent mechanism of spontaneous mutation at tandem repeat DNA Loci in mice.
Authors: Hardwick, RJ
Tretyakov, MV
Dubrova, YE
First Published: Nov-2009
Citation: MOL BIOL EVOL, 2009, 26 (11), pp. 2647-2654
Abstract: Expanded simple tandem repeat (ESTR) loci belong to the class of highly unstable loci in the mouse genome. The mechanisms underlying the very high spontaneous instability at these loci still remain poorly understood. Using single-molecule polymerase chain reaction, here we have compared the pattern of mutation accumulation in tissues with different proliferation capacities in male mice of age 12, 26, 48, and 96 weeks. In the nonproliferating brain, we did not observe any measurable age-related accumulation of ESTR mutations. In contrast, a highly elevated frequency of ESTR mutation was detected in the sperm samples taken from old mice; similar changes were also observed in the bone marrow tissue. The spectra of ESTR mutations accumulated in all tissues of young and old mice did not significantly differ. Taken together, these data clearly imply that spontaneous ESTR mutations occur almost exclusively in replication-proficient cells. To gain further insights into the mechanisms of ESTR mutation, we developed a stochastic model of age-related mutation accumulation. The observed spectra of ESTR mutants accumulated in the brain and sperm were fairly accurately approximated assuming the values of ESTR mutation rate, ranging from 0.01 to 0.04 per cell division. As these estimates dramatically exceed those for protein-coding genes and microsatellite loci, our data therefore suggest that ESTRs represent one of the most unstable loci in the mammalian genome. The results of our study also imply that ESTR loci can be regarded as a class of expanded microsatellites, with the mechanism of spontaneous mutation most probably attributed to replication slippage.
DOI Link: 10.1093/molbev/msp182
eISSN: 1537-1719
Type: Journal Article
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
There are no files associated with this item.

Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.